Alert archive / Arizona / Special Weather Statements in 2016

Special Weather Statement, NWS Phoenix, AZ

August 3, 2016Gila County, Arizona

NWS Phoenix, AZ issued this special weather statement at Aug 3, 2016, 4:13 PM MST for Gila County, Arizona. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2016, 4:13 PM MST (23:13 UTC)
Expired
Aug 3, 2016, 4:45 PM MST
In force
32 min
Issued by
NWS Phoenix, AZ

County Gila County, AZ

The radar

The Phoenix radar (KIWA), 83 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 11.2 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2016-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1186 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2016-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1186 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1192 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

556 
WWUS85 KPSR 032313
SPSPSR

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
413 PM MST WED AUG 3 2016
 
AZZ024-032345-
SOUTHERN GILA/TONTO NF FOOTHILLS AZ-
413 PM MST WED AUG 3 2016

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  GILA COUNTY 

UNTIL 445 PM MST

AT 411 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
GLOBE...MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GLOBE...MIAMI...CLAYPOOL...CUTTER...CENTRAL HEIGHTS-MIDLAND CITY AND
INSPIRATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3332 11092 3345 11100 3349 11086 3349 11056
      3335 11056 3321 11066
TIME...MOT...LOC 2311Z 271DEG 7KT 3337 11080 

$$

SAWTELLE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 3, 2:12 PM MST, 2 hours 1 minute earlier.

Area forecast discussion, Aug 3, 2:12 PM MST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Phoenix AZ
212 PM MST WED AUG 3 2016

.SYNOPSIS...
An excessively moist airmass will continue to cover much of the
region into tonight with the best chance of showers and
thunderstorms over Arizona. While some areas may not see rain,
locally heavy rainfall is possible in some locations. A drier and
more stable airmass will begin to spread into the area starting
Thursday pushing thunderstorm activity into eastern Arizona. An even
drier and warmer airmass will then cover the region over the weekend
and into early next week with very limited thunderstorm activity and
above normal temperatures.

&&

.DISCUSSION...
Rest of today/tonight...
Storm activity early this afternoon over our forecast area has been
isolated and short lived. However, a line of storms moving southward
from southern Yavapai Co. is looking promising and has already
produced activity near and north of the Carefree Highway. SPC
mesoanalysis depicts MLCAPE of 1000-2000 J/kg over south-central AZ
with no CIN. It also depicts another bulls-eye over southeast CA but
with some CIN. Subjectively, the SPC mesoanalysis tends to be a bit
optimistic. But even if CAPE isn't that high, there is more than
enough moisture to work with such that updrafts of modest intensity
will still be able to produce healthy precip. HRRR has vacillatedquite
a bit from run to run but has been showing more action over the
Phoenix area the past several runs than what it was earlier. Thus,
will keep Flash Flood Watch going. Favored areas continue to be
higher terrain/foothills locations. Hi-res models not showing
anything significant west of the Lower Colorado River Valley. While
moisture isn't as rich there, still have some surface heating left
thus too early to cancel the Watch for Eastern Riverside.

Thu-Fri...
Models show moisture and CAPE trending down from west to east as
West coast troughing leads to some dry advection. But with a high
remaining centered over the southern Plains and with less solar
energy going into latent heating, temps will warm - most noticeably
over south-central AZ.

Sat-Tue...
Models agree on additional drying over the weekend with only slight
chance PoPs over the higher terrain of south-central AZ. The low
grade pattern continues through Tuesday. Temps climb to at least a
few degrees above normal by Sunday with little change thereafter.

&&

.AVIATION...
South-Central Arizona Including KPHX, KIWA, and KSDL:
An extremely moist monsoon airmass will continue across the area
today with a chance for showers and storms. Hi-res models are
indicating scattered activity near TAF sites through 03Z, however
there is still low confidence on exact timing and areal coverage.
The main concern with thunderstorms this afternoon and evening will
be very heavy rain with the potential to cause flooding and reduce
visibilities significantly. Outside of thunderstorm activity, winds
will shift to the west by 21Z and shift back to the east around 02Z,
with scattered to broken cloud decks around 10kft.

Southeast California/Southwest Arizona including KIPL and KBLH:
At California TAF sites winds will primarily be out of the south
around 10 knots with a scattered cloud deck around 15kft.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Saturday through Wednesday...

Drier westerly flow aloft will push monsoon moisture into far
eastern AZ with only a slight chance of afternoon thunderstorms over
the higher terrain of southern Gila County bordering the White
Mountains. Otherwise mostly clear skies are forecast along with high
temperatures near 105-110 in the lower deserts. Minimum humidities
will be on a drying trend through Tuesday before a slight increase
on Wednesday. However, fire weather concerns are expected to be
minimal due to good to excellent overnight recoveries and afternoon
southwest winds around 8 to 15 mph each day.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report according to best practices and
trained criterion.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch until midnight MST tonight for AZZ020>024-027-
     028.

CA...Flash Flood Watch until midnight PDT tonight for CAZ030-032.

&&

Visit us on Facebook...Twitter...and at weather.gov/phoenix

DISCUSSION...AJ/Kuhlman
AVIATION...Hernandez
FIRE WEATHER...Hernandez

In the hours before

Local storm report, Aug 3, 3:38 PM MST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
338 PM MST WED AUG 3 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     FLOOD            7 SSE NEW RIVER         33.83N 112.10W
08/03/2016                   MARICOPA           AZ   PUBLIC

            FLOODING SUBMERGED THE ROAD NEAR 17TH AVE
            AND JOY RANCH RD.

&&

AD
Special weather statement, Aug 3, 3:38 PM MST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
338 PM MST WED AUG 3 2016

AZZ024-032330-
SOUTHERN GILA/TONTO NF FOOTHILLS AZ-
338 PM MST WED AUG 3 2016

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  GILA COUNTY

UNTIL 430 PM MST

AT 337 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15
MILES SOUTHWEST OF MILEPOST 300 ON HWY 60...OR 23 MILES NORTH OF
GLOBE...MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SAWMILL AND HILLTOP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3349 11054 3367 11087 3368 11083 3366 11078
      3379 11068 3382 11064 3377 11030 3363 11024
TIME...MOT...LOC 2237Z 288DEG 8KT 3372 11067

SAWTELLE
Special weather statement, Aug 3, 3:49 PM MST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
349 PM MST WED AUG 3 2016

AZZ021-022-032330-
NORTHWEST MARICOPA COUNTY AZ-WEST CENTRAL DESERTS AZ-
349 PM MST WED AUG 3 2016

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  MARICOPA AND NORTHEASTERN LA PAZ COUNTIES

UNTIL 430 PM MST

AT 348 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES SOUTH OF ALAMO STATE PARK...OR 34 MILES SOUTHEAST OF PARKER
DAM...MOVING NORTHEAST AT 13 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WICKENBURG...ALAMO STATE PARK...AGUILA...GLADDEN AND WENDEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3400 11333 3399 11270 3398 11268 3382 11269
      3382 11327 3377 11349 3394 11358 3405 11371
      3423 11364 3423 11361 3431 11353 3429 11336
      3432 11334
TIME...MOT...LOC 2248Z 225DEG 12KT 3406 11359

SAWTELLE
Special weather statement, Aug 3, 4:01 PM MST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
401 PM MST WED AUG 3 2016

AZZ023-028-032345-
GREATER PHOENIX AREA AZ-NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ-
401 PM MST WED AUG 3 2016

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  MARICOPA AND PINAL COUNTIES

UNTIL 445 PM MST

AT 401 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CHANDLER HEIGHTS...OR 9 MILES EAST OF SUN LAKES...MOVING SOUTHEAST AT
10 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GILBERT...FLORENCE...COOLIDGE...QUEEN CREEK...BLACKWATER...
SAN TAN MOUNTAIN PARK...SEVILLE...COOLIDGE AIRPORT...
SAN TAN VALLEY...MAGMA...CHANDLER HEIGHTS...SANTAN AND VALLEY FARMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY DENSE BLOWING DUST IS POSSIBLE.  IF YOU ENCOUNTER BLOWING
DUST WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3316 11183 3329 11171 3317 11115 3316 11114
      3295 11137 3292 11142
TIME...MOT...LOC 2301Z 307DEG 11KT 3318 11171

SAWTELLE
Special weather statement, Aug 3, 4:08 PM MST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
408 PM MST WED AUG 3 2016

AZZ028-032345-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ-
408 PM MST WED AUG 3 2016

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  PINAL COUNTY

UNTIL 445 PM MST

AT 407 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
OLBERG...OR 11 MILES SOUTH OF SUN LAKES...MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS OF TO 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CASA GRANDE...OLBERG...BAPCHULE...SACATON AND SANTAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY DENSE BLOWING DUST IS POSSIBLE.  IF YOU ENCOUNTER BLOWING
DUST WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3300 11201 3315 11194 3316 11183 3309 11171
      3296 11171 3290 11183
TIME...MOT...LOC 2307Z 286DEG 8KT 3306 11193

SAWTELLE
Special weather statement, Aug 3, 4:13 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
413 PM MST WED AUG 3 2016

AZZ024-032345-
SOUTHERN GILA/TONTO NF FOOTHILLS AZ-
413 PM MST WED AUG 3 2016

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  GILA COUNTY

UNTIL 445 PM MST

AT 411 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
GLOBE...MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GLOBE...MIAMI...CLAYPOOL...CUTTER...CENTRAL HEIGHTS-MIDLAND CITY AND
INSPIRATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3332 11092 3345 11100 3349 11086 3349 11056
      3335 11056 3321 11066
TIME...MOT...LOC 2311Z 271DEG 7KT 3337 11080

SAWTELLE

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 5:12 PM MSTAreal Flood WarningPSRMaricopa3 hr
Aug 2, 5:15 PM MSTSevere Thunderstorm WarningPSRMaricopa30 min
Aug 2, 5:46 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Aug 2, 5:52 PM MSTSpecial Weather StatementPSR53 min
Aug 2, 6:26 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal3 hr
Aug 2, 6:56 PM MSTSpecial Weather StatementPSRPinal49 min
Aug 2, 7:50 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal3 hr
Aug 2, 8:15 PM MSTAreal Flood WarningPSRMaricopa3 hr
Aug 2, 8:15 PM MSTAreal Flood WarningPSRMaricopa3 hr
Aug 3, 8:48 AM MSTFlash Flood WatchPSR12 hr
Aug 3, 1:59 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Aug 3, 2:20 PM MSTSpecial Weather StatementPSR55 min
Aug 3, 2:26 PM MSTAreal Flood AdvisoryPSRGila, Maricopa, Pinal3 hr
Aug 3, 3:09 PM MSTSpecial Weather StatementPSRPinal51 min
Aug 3, 3:14 PM MSTSpecial Weather StatementPSR46 min
Aug 3, 3:33 PM MSTSpecial Weather StatementPSRPinal42 min
Aug 3, 3:38 PM MSTSpecial Weather StatementPSRGila52 min
Aug 3, 3:49 PM MSTSpecial Weather StatementPSR41 min
Aug 3, 4:01 PM MSTSpecial Weather StatementPSRPinal44 min
Aug 3, 4:08 PM MSTSpecial Weather StatementPSRPinal37 min
Aug 3, 4:21 PM MSTSpecial Weather StatementPSRPinal24 min
Aug 3, 4:44 PM MSTAreal Flood AdvisoryPSRGila3 hr
Aug 3, 4:51 PM MSTSpecial Weather StatementPSRPinal39 min

Nearby

Special Weather Statements in Arizona, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.